Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


RBC&Hemo Counts-WHEN is it Anemia?
Dec 9, 1999

Thank you for your wonderful beside Manner, Doctor - :) 1) after 30 days of Combivir and Sustiva-my VL plummetted from 600,000 to 1,800 and cd-4 went from 270 to 409. But in 30 days: my WBC went from 7.1 TO 3.3

my RBC went from 4.49 TO 3.68

my HGB went from 14.1 TO 11.8

my HCY went from 40.9 TO 33.5

MCV is at 91 still, and MCH is at 31.5 from 32.1

Fearful of the AZT effect on the good cells (I am taking folic acid and B-Complex) which key indicators and at WHAT number threshold would ONE BE CONSIDERED Anemiac? I am tired, and I have heard stories of people ending up in the hospital from Anemia-and my clinic does a chem panel perhaps every 2 months. I am now at the 60 day mark into my first line of Meds, and the above references are from baseline to 30 day Mark of my therapy. I am 43-and my bottom front gums have been aching lately too-so I am kind of freaking out. My sincere thnks, MICHAEL

Response from Mr. Molaghan

Hello Michael Thanks for such a comprehensive history. You’ve had a great initial response after only 30 days on treatment. Good work! The medication regimen you are taking is potent and quite effective, but as you have become aware, not without some side effects. Combivir (AZT +3TC) can cause anemia, and neutropenia (low white blood count). It’s important to treat the anemia before it becomes a problem. AZT induced anemia can be effectively treated with Procrit. Treatment of anemia has been proven to prolong survival and improve quality of life. If you are feeling fatigued, (and you are anemic), it might be a good idea to discuss evaluation and treatment of the anemia. Another option is to discuss changing your HIV meds to another combination that may not cause anemia- but since your immune studies are improving, this seems like a good regimen for you. It’s also important to monitor the white blood count, and avoid other medications that could lower the white blood count. The change in your blood counts on these medications needs to be evaluated by your doctor. Don’t freak Michael. You have many options, and don’t have to feel fatigued. Good luck. Keep us informed.


Previous
Significant Drop in Hemoglobin Levels
Next
anaemia and 'nodding off'

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement